Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
Avatar universal

Depression from Opiate Withdrawl

Everyone I have ever known or heard of that got off any opiates was left with severe depression. Is this a standard side effect and how long will it last and how is it best treated? My friend's nephew just went to an addiction doctor who gave him buprenorphine injections and other scripts to get off pain pills. When he asked about an anti-depressant the doctor said "no mood enhancers for addicts." This seems unusual to me.
150 Responses
Avatar universal
Hi Brighty!  I'm no expert about AD's but I can say that I've had little luck with them myself.  The last time I went through a detox and rehab program, I was taking Paxil.  This was recommended because I was also being treated for Hep C which also causes depression.  Most of the people in my group were not given any AD's though.  There must be a good reason for this, I suppose.  If you read some of the posts in the MGH depression forums, you will hear a lot of bad things about them.  

This may sound strange but when I was on Paxil, I started drinking heavily after about three months.  I rarely even had hangovers.  But it ended me up in the hospital again and back into detox for alcohol.  I've heard similar stories from many others.  Maybe the doctor is playing it safe?  There was a local man here that took a gun and shot at his kids(didn't hit them)and barracaded himself in his house, later wounded himself badly.  He was on Prozac at the time.  I can almost understand what he was going through to get into that state of mind after my own experiences with AD's.  Good old fashioned therapy might be a whole lot better for us addicts...A/A, N/A, etc.  J.B.
Avatar universal
Hi Brighty,

When I started my withdrawals my depression was worse than I could ever imagine.  I slowly tapered down and also took zoloft (I found this to have few side effects).  This helped immensely along with the thought that it was just a withdrawal and it wouldn't last.  The depression decreased rapidly and completely within 3-4 weeks.  However, without the slow taper and the zoloft, I honestly don't think I could have made it.  Also I find that keeping extremely busy keeps my mind from going into depressed mode.

I hope I have helped somewhat.


Take care,

Tara
Avatar universal
I've heard Dan talk about the brain taking a while to begin producing endorphins naturally, the substance that the opiates mimic. I think that's got a lot to do with it. I tried zoloft for a while but it just made me feel emotionally flat, which distressed me even more. I was put on Prozac another time. It turned me into a total space cadet to the point that I was literally afraid to drive a car for fear my mind would wander and I'd forget I was even behind the wheel. I stopped them myself after a few weeks and felt better immediately. When it comes to recovering from opiates, I don't think increasing serotonin and norephenephren (SP?)levels is the answer. One way or the other, we have to get back those endorphins. That's tom's two cents worth anyway.

(a big hug to all)
Avatar universal
Brighty, it's good to see you post again!  I rarely post, but since coming to this forum, I have thoroughly enjoyed reading your words of wisdom, encouragement, and understanding.  As a mental health professional and a recovering addict of 15 years, I was appalled to hear what happened to your friend's nephew.  Addiction is a very complex disease (as you well know), but within the mental health community, it is a well-accepted belief that most addicts are medicating an underlying mood disorder (depression, anxiety, social phobia, bipolar disorder, etc.).  In my opinion, to withdraw an individual from his drug of choice and expect abstinence (without dealing with the underlying cause), is akin to placing a child in the home of a known child abuser and acting shocked at what happens later to the child.  If this individual used opiates to elevate his mood, not only is he now at high risk for relapse (if he is not placed on some form of anti-depressant), but he is also at high risk for suicide.  I agree with J.B. that this individual needs to involve himself in some type of 12-step program, sponsorship, work the steps, etc.  Anti-depressants have their place in recovery, though, and like ALL medication have the potential for misuse and abuse.  If your friend's nephew finds himself getting in trouble/struggling with his mood after detox, I hope he seeks out another opinion regarding the use of anti-depressants in his recovery.  Anti-depressants, anxiolytics, and mood stabilizers have spared many an addict from relapse when used properly.  These medications are not "crutches," but life-sustaining medicines no different than Insulin.  Please tell your friend that I wish their nephew the best of luck during this very difficult time.
Glad you're back, Brighty--know that you have been missed.
Avatar universal
my appologies - I have a correction in my last post - rather than l-lysine it should have been L-Thyrosine !! - although L-Lysine will help improve your immune system it will not do squat for the repair of your opioid receptions.
Avatar universal
I don't have much to offer in this area, but will share what experience I do have.  I was put on Prozac (supposedly) for 2 years back in "96, for post-traumatic stress disorder, and  I had heart palpitations and severe anxiety.  After taking the medication for 2 months, I was unable to show any emotion.  You could have told me something horrible and I would have stared off as though nothing were wrong.  I became increasingly concerned, because I knew this was not me.  I took myself off of the medication and never have taken it again.  I felt like a piece of stone w/ no emotions.  Maybe it has helped some people, but I was not one of them.  Just a little perspective.
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.